Minnesota, 2024

Damaging Winds in Minnesota, July 22, 2024

July 22, 2024 · NWS MPX · 3 events in 3 counties and zones

Low pressure aloft over the Great Lakes featured a southward moving surface cold front located across central MN and western WI. A line of thunderstorms developed during the evening of July 22nd and produced strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Low pressure aloft over the Great Lakes featured a southward moving surface cold front located across central MN and western WI. A line of thunderstorms developed during the evening of July 22nd and produced strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 22, 1:10 PM CST, 3 hours 55 minutes earlier. Its key messages:

  • Isolated to scattered non-severe storms this afternoon through Tuesday evening.
  • Best chances along and north of I-94 today and east of I-35 and south of I-94 tomorrow.
  • Temperatures rise, staying dry until Saturday
Area forecast discussion, Jul 22, 1:10 PM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
210 PM CDT Mon Jul 22 2024

.KEY MESSAGES...

- Isolated to scattered non-severe storms this afternoon through Tuesday
  evening.

- Best chances along and north of I-94 today and east of I-35
  and south of I-94 tomorrow.

- Temperatures rise, staying dry until Saturday

.DISCUSSION...
Issued at 210 PM CDT Mon Jul 22 2024

Today and Tomorrow... Clear to mostly clear skies today have allowed
for moderate instability to build. This can be seen as cumulus has
started to develop across Minnesota and Wisconsin this afternoon. As
a cold from moves in from the north the greater ascent should give
us our final ingredient for convective initiation to occur. With
weak shear these storms are not expected to become severe which is
also reflected in the SPC's general thunder for the area. This will
likely be similar to previous days with heavy rain, lightning, and
small hail as the main impacts. Based on the storm motions from the
cells that have formed this afternoon, the motion should be fast
enough to prevent much flash flood risk. This could allow for some
ponding to occur in the usual low spots with poor drainage. There
will still be heavy rain thanks to steep low level lapse rates and
precipitable water values in the 75th to 90th percentile. Some CAMs
even have localized values well above the 90th percentile. This is
all based on local climatology of the MPX sounding for this date.
Storms have already formed this afternoon and are expected to expand
in coverage with the best chances remaining over eastern Minnesota
into western Wisconsin along and north of I-94. HREF threshold
probabilities for precipitation remain low as membership has
differing locations for the cells. They look to be scattered such
that there is a lot of spread in each gridpoint. Looking at model
stamps you will see all HREF members developing convection broadly
in area, just not always at the same exact areas. To sum up the rest
of today rain is most likely along an north of I-94 in Minnesota and
in western Wisconsin with severe storms unlikely. The main
difference today compared to past days is the synoptic forcing. This
means there will not be a clear diurnal end of the storms this
evening and rain chances continue overnight into Tuesday. Similar
setup on Tuesday just with the front farther south keeping the best
chances for rain across southern Minnesota into western Wisconsin.
This front will move out by Tuesday night bringing an end to these
precipition chances. This is a cold front so cooler temperatures
(highs in the mid to upper 70s) on the backside of the front mainly
central Minnesota for Tuesday.

Wednesday through Sunday...After the precipitation chances on
Tuesday, conditions will stabilize through the end of the work week
as high pressure builds into the region. Surface winds will shift
southward beginning Thursday, helping to fuel warm advection and
rising temperatures as the week progresses. Temperatures will
largely remain in the upper 80s through Sunday, with possible highs
reaching 90 in far western MN over the weekend.

The upper-level ridge will begin to exit the region on Saturday,
with an incoming shortwave bringing an end to the dry spell.
Precipitation is possible Saturday and Sunday evenings, but there is
still uncertainty among models as to if/when this will occur.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1232 PM CDT Mon Jul 22 2024

Another afternoon of showers and thunderstorms is expected, but
confidence on any cell impacting any one TAFs sites remains
low, save for our western Wisconsin terminals. A cold front will
drift southwards overnight, allowing for -SHRA/MVFR cigs/vis to
sustain itself through the evening and overnight hours. Fog is
expected to develop by early tomorrow morning with a few
lingering showers possible as well. MVFR cigs will likely remain
in place through the end of the period.

KMSP...Confidence in -TSRA is highest after 00z this evening.
Winds will remain light and are expected to turn northerly
behind the front by early tomorrow morning. MVFR conditions are
expected through much of the period and may persist into
tomorrow afternoon behind the front.

/OUTLOOK FOR KMSP/
WED...VFR. Wind NE 5-10kts.
THU...VFR. Wind SE 5-10kts.
FRI...VFR. Wind SE 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...NDC/JKA
AVIATION...Dye
Hazardous weather outlook, Jul 22, 1:44 PM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
244 PM CDT Mon Jul 22 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
244 PM CDT Mon Jul 22 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms can be expected this evening into the
overnight hours. No severe weather is expected, but a few storms
may produce heavy rain or small hail.

Areas of fog are possible again late tonight into early tomorrow
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 22, 3:35 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
435 PM CDT Mon Jul 22 2024

MNZ053-061-063-222200-
Anoka MN-Washington MN-Chisago MN-
435 PM CDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHISAGO...
NORTHEASTERN ANOKA AND NORTHWESTERN WASHINGTON COUNTIES THROUGH 500
PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ham Lake, or 17 miles south of Cambridge, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Coon Rapids, Blaine, Andover, Lino Lakes, Forest Lake, Anoka, Ham
Lake, Hugo, East Bethel, St. Francis, Chisago City, and Oak Grove.

This includes the following highways...
 Interstate 35 between mile markers 130 and 136.
 U.S. Highway 8 in Minnesota between mile markers 0 and 5.
 U.S. Highway 61 between mile markers 163 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4522 9339 4539 9331 4532 9287 4512 9301
TIME...MOT...LOC 2135Z 287DEG 23KT 4528 9325

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

NDC
Special weather statement, Jul 22, 4:29 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
529 PM CDT Mon Jul 22 2024

MNZ051-059>062-222300-
Anoka MN-Hennepin MN-Sherburne MN-Ramsey MN-Wright MN-
529 PM CDT Mon Jul 22 2024

...STRONG THUNDERSTORMS WILL IMPACT HENNEPIN...EASTERN WRIGHT...
SOUTHWESTERN ANOKA...SOUTHEASTERN SHERBURNE AND SOUTHWESTERN RAMSEY
COUNTIES THROUGH 600 PM CDT...

At 529 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Otsego to Champlin.
Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Minneapolis, St. Paul, Brooklyn Park, Plymouth, Maple Grove, Coon
Rapids, Blaine, Minnetonka, Edina, St. Louis Park, Roseville, and
Andover.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 193 and 205.
 U.S. Highway 10 in Minnesota between mile markers 201 and 217.
 U.S. Highway 12 between mile markers 136 and 140.
 U.S. Highway 169 between mile markers 159 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4525 9333 4492 9311 4490 9314 4499 9384
      4539 9381
TIME...MOT...LOC 2229Z 326DEG 35KT 4530 9366 4516 9336

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NDC
Special weather statement, Jul 22, 4:35 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
535 PM CDT Mon Jul 22 2024

MNZ061>063-WIZ023-222300-
Anoka MN-Washington MN-Ramsey MN-St. Croix WI-
535 PM CDT Mon Jul 22 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ANOKA...SOUTHERN
WASHINGTON...RAMSEY AND WESTERN ST. CROIX COUNTIES THROUGH 600 PM
CDT...

At 535 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Spring Lake Park to near Somerset. Movement was
south at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
St. Paul, River Falls, Woodbury, Coon Rapids, Blaine, Maplewood,
Roseville, Oakdale, Fridley, Shoreview, White Bear Lake, and New
Brighton.

This includes Interstate 94 in Wisconsin between mile markers 1 and
8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4487 9257 4487 9302 4492 9305 4492 9313
      4516 9329 4517 9262
TIME...MOT...LOC 2235Z 008DEG 17KT 4513 9325 4512 9272

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

NDC

The radar

The Minneapolis radar (KMPX), 51 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 22, 5:05 PM CST
Where
Washington County, 1.69 mi NE of Woodbury
Measured
59 kt (68 mph) measured gust
Reported by
Storm Chaser
Coordinates
44.920, -92.930

A storm chaser measured the wind gust on a personal weather station.

Thunderstorm Wind, Wright

When
July 22, 5:20 PM CST
Where
Wright County, 3.25 mi NNE of Montrose
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
45.116, -93.905

Several trees were downed.

Thunderstorm Wind, Carver

When
July 22, 6:20 PM CST to 6:25 PM CST
Where
Carver County, 0.69 mi N of Chaska
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.790, -93.600

A tree and several branches up to 12 inches in diameter were downed onto parked cars in downtown Chaska.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205381, 1208811, 1205382.